Hail, Alleghany
- When
- July 12, 5:56 PM EST
- Where
- Alleghany County, 0.55 mi E of Hematite
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.750, -80.170
Surface heating ahead of an eastward advancing front resulted in ample instability, and when coupled with modest shear, lead to multiple afternoon thunderstorms across southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Surface heating ahead of an eastward advancing front resulted in ample instability, and when coupled with modest shear, lead to multiple afternoon thunderstorms across southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 5:09 PM EST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 609 PM EDT Tue Jul 12 2022 .SYNOPSIS... A frontal system will arrive late today spreading scattered showers and thunderstorms through tonight. Afternoon showers and thunderstorms will be possible each day Wednesday through the weekend. Temperatures will top out in the upper 70s and 80s each day, with a few 90s possible over the Piedmont. && .NEAR TERM /THROUGH WEDNESDAY/... As of 600 PM EDT Tuesday... Severe Thunderstorm Watch number 465 in effect until 10PM generally along and north of highway 460 corridor. Concern is for damaging wind gusts associated with line of thunderstorms. Some of the convective allowing models suggest outflow to make it all the way to the VA/NC border by midnight, but weakening with time per loss of daytime heating. Per the Storm Prediction Center, there is slight risk for severe storms across the northern half of our CWA tapering to a marginal risk across the south this evening. Broad midlevel trough over the Great Lakes, an embedded speed maximum will eject eastward/northeastward from the central Appalachians/lower Great Lakes to the Mid-Atlantic and New England this evening, as an associated surface cold front likewise moves eastward/southeastward from the OH Valley and central PA/NY. Destabilization will proceed from west-to-east in advance of the front in conjunction with low-level moisture advection and surface heating, and visible satellite imagery suggests that multiple cells/small clusters will progress east along and ahead of the cold front through the northern Mid-Atlantic this evening. MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs with effective bulk shear of 35-50 kt is expected for the Mid- Atlantic, along with DCAPE near 1000 J/kg. The near- storm environment and expected convective mode will favor clusters and line segments, which would favor damaging winds as the primary threat. As daytime heating ceases, expect weakening of storms as they progress east of Blue Ridge although respectable outflow wind may kick out ahead of line and into southside VA before midnight demise. The front is expected to stall near the VA/NC border on Wednesday, and serve as a focal point for storm formation on Wednesday afternoon. Impacts will largely be restricted to areas south of US Highway 460 on Wednesday. Temperatures will moderate a few degrees with fropa, putting Wednesday highs in the upper 70s to mid 80s, with warmest temperatures in the Piedmont. && .SHORT TERM /WEDNESDAY NIGHT/... As of 115 PM EDT Tuesday... Confidence is increasing for a drier Thursday, but a few showers and thunderstorms may return on Friday. A cold front will head offshore on Wednesday night, while high pressure builds over the Great Lakes. Drier air should reach the Appalachian Mountains by Thursday. The back end of the cold front should stall across the Southeast during Thursday and may keep some clouds over North Carolina although rain chances appear low. Temperatures will fall toward the mid 50s to the mid 60s by Friday morning. More moisture should build northward during Friday afternoon to produce a chance of showers and thunderstorms mainly along and east of the Blue Ridge. Quieter conditions are anticipated by Friday night. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 115 PM EDT Tuesday... Confidence is moderate for the potential of more showers and thunderstorms through the weekend and into early next week. High pressure should move away from the Northeast on Saturday, which will bring a southerly breeze to increase the heat and moisture from the Gulf of Mexico during the next few days. Meanwhile, a cold front will slowly track eastward across the Ohio River Valley during Sunday and Monday. It should eventually reach the Mid Atlantic by Tuesday. As a result, chances of showers and thunderstorms will exist each afternoon throughout the weekend and into early next week. Temperatures will stay near normal for this time of year. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 230 PM EDT Tuesday... VFR conditions abound currently, but that will not be the case for the second half of this TAF valid period. Late this afternoon, likely around 20-22Z, a broken line of showers and thunderstorms will approach from the northwest, first impacting BLF/LWB, and then spreading east over the next few hours into this evening. The convective line will likely break up near BCB/ROA, but a weak lingering shower tonight is not out of the question in the proximity of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near the line of storms, wind gusts could be much stronger, and from any direction, depending on orientation to the storm. Vsbys could also be reduced within these storms due to heavy rainfall. Cloud cover will increase with the passage of the aforementioned front, though for most areas, cigs will remain above VFR level. BLF and LWB may experience some IFR/MVFR level cigs Wednesday morning, as well as lowered vsbys. These conditions will likely only last a few hours, as clouds will lift and any fog will clear once the sun begins to heat the surface. Forecast confidence is above average for vsbys, weather conditions and winds. Forecast confidence is moderate for cigs. Extended Aviation Discussion... The frontal system will linger just to our south for several days beginning Wednesday, triggering scattered -TSRA threatening KDAN mainly in the afternoons. The remainder of the area will see mainly VFR conditions. The exception will be areas of dense fog overnight in the usual locations such as mountain valleys and river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/VFJ NEAR TERM...PM SHORT TERM...PW LONG TERM...PW AVIATION...SH/VFJ
Hazardous Weather Outlook National Weather Service Blacksburg VA 621 PM EDT Tue Jul 12 2022 VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507- 508-132230- Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 621 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms this evening may produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax-Charlotte- 621 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be possible on Wednesday that could produce damaging winds and localized flooding due to heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Tue Jul 12 2022
WVZ042>044-507-508-122130-
Western Greenbrier WV-Mercer WV-Summers WV-Eastern Greenbrier WV-
Monroe WV-
506 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of Greenbrier, Summers,
Mercer and Monroe Counties through 630 PM EDT...
At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summersville to Moree. Movement was east
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
and Rainelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3805 8026 3806 7996 3769 8031 3769 8029
3762 8022 3756 8033 3750 8031 3737 8076
3743 8086 3731 8090 3724 8122 3734 8136
3758 8119 3772 8097 3768 8088 3782 8094
3787 8075 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2105Z 282DEG 26KT 3821 8084 3770 8252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Tue Jul 12 2022
VAZ020-122230-
Bath VA-
608 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of Bath County through
630 PM EDT...
At 608 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, or 8 miles east of Marlinton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
Yost...
and Williamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Virginia...and southeastern West Virginia.
&&
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3808 7948
3798 7958 3805 7996 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2208Z 281DEG 25KT 3818 7994
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 S MAXWELTON 37.83N 80.41W
07/12/2022 E1.00 INCH GREENBRIER WV PUBLIC
&&
BUTTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 NE ORGAN CAVE 37.75N 80.41W
07/12/2022 E0.70 INCH GREENBRIER WV TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0633 PM TSTM WND DMG 3 NE ORGAN CAVE 37.75N 80.41W
07/12/2022 GREENBRIER WV TRAINED SPOTTER
THUNDERSTORM WINDS BLEW MANY TWIGS DOWN AND
ALSO THREE TO FOUR LIMBS OF WRIST SIZE
DIAMETER. TIME ESTIMATED FROM RADAR.
&&The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
15 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds uprooted and snapped several trees.
A tree was blown down by thunderstorm winds on Leffel Lane.
A tree was blown down by thunderstorm winds on Davis Run.
Thunderstorm winds blew down two trees and a few powerlines.
Thunderstorm winds blew down two trees.
Thunderstorm winds blew down four trees near the intersection of Lee Highway and Arcadia Road.
Thunderstorm winds blew down a few trees along Edgebrook Road.
Thunderstorm winds blew down a tree on Wipledale Avenue.
Thunderstorm winds blew down three trees.
Thunderstorm winds blew down a tree on Woodlawn Road.
Thunderstorm winds blew down multiple trees near Ridgewood Farms.
Thunderstorm winds blew down a tree on Grandin Road SW.
Thunderstorm winds blew down one tree on Yellow Mountain Road.
Thunderstorm winds blew down multiple trees and snapped a powerline near the intersection of Winterhill Drive and Edwardsville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047563, 1047564, 1047588, 1047570, 1047569, 1047574, 1047584, 1047566, 1047572, 1047577, 1047578, 1047587, 1047582, 1047567, 1047580, 1047585, 1047581, 1047583.